Florida, 2013

Damaging Wind in Florida, August 5, 2013

August 5, 2013 · NWS MLB · 1 event in 1 county or zone

An isolated thunderstorm moved southeast over central Orange County and briefly became severe near Goldenrod. A microburst downed a few trees and damaged two pool screen enclosures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated thunderstorm moved southeast over central Orange County and briefly became severe near Goldenrod. A microburst downed a few trees and damaged two pool screen enclosures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 5, 8:30 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 8:30 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EDT MON AUG 5 2013

.DISCUSSION...

CURRENT-THIS AFTERNOON...RUC ANALYSIS PLACES UPPER RIDGE FROM TEXAS
TO CUBA AND THE PERSISTENT WEAK TROUGHING ACROSS NORTH FLORIDA AND
SOUTHERN GEORGIA AND ALABAMA AND HIGH PRESSURE STRETCHING ACROSS THE
FLORIDA STRAITS TO THE TEXAS OLD MEXICO BORDER AREA (MOUTH OF THE
RIO GRANDE). THE VERTICAL WIND PROFILERS AT KENNEDY SPACE CENTER
WERE SHOWING A VEERING OF THE WIND FROM THE SURFACE TO AROUND 4000
FEET AND WESTERLY ABOVE 4000 FEET. THE LOW LEVEL VEERING IS A GOOD
SIGNAL THAT THE TROUGHING IS FINALLY STARTING TO LIFT NORTH AND TO
BE REPLACED OVERNIGHT BY THE HIGH PRESSURE MOVING NORTHWARD FROM THE
FLORIDA STRAITS AND HIGH PRESSURE BUILDING OVER THE SOUTHEAST AND
LOWER MISSISSIPPI RIVER VALLEY.

THE CURRENT FORECAST FOR THIS AFTERNOON IS INDICATING AN EARLIER
START TO THE EAST COAST SEA BREEZE BUT THAT IT WILL STILL NOT MAKE
IT VERY FAR INLAND LOOKS GOOD.

MORNING UPDATE MOST LIKELY WILL BE WIND GRID CHANGES.

PREVIOUS ZONES DISCUSSION

TODAY-TONIGHT...UPPER LEVEL WIND PATTERN ACROSS THE PENINSULA STILL
BEING DRIVEN BY THE EAST SIDE OF A LARGE RIDGE SPRAWLING ACROSS
TEXAS INTO THE GULF OF MEXICO AND THE WESTERN PERIPHERY OF THE EAST
COAST/WESTERN ATLANTIC TROUGH. A WEAK FRONT WILL SAG INTO THE
NORTHERN PENINSULA TODAY WITH LOW LEVEL WEST-NORTHWEST FLOW AND
PRE-FRONTAL MOISTURE INCREASING OVER EAST CENTRAL FLORIDA FROM NORTH
TO SOUTH. WITH THE FRONTAL BOUNDARY ACROSS THE REGION AND HIGHER
MOISTURE COVERAGE OF SCATTERED SHOWERS AND STORMS WILL BE A LITTLE
BETTER TODAY THAT YESTERDAY.

WINDS WILL BECOME NORTH-NORTHEAST BEHIND THE BOUNDARY ACROSS VOLUSIA
AND NORTHERN LAKE COUNTY BY THE EARLY AFTERNOON...WITH MODELS
SHOWING THIS WIND SHIFT LEADING TO A QUICK INLAND PUSH OF THE EAST
COAST SEA BREEZE UNCHARACTERISTICALLY NORTH OF THE CAPE FIRST.
ELSEWHERE...FLOW WILL BE LIGHT ENOUGH FOR THE DEVELOPMENT OF THE
EAST COAST SEA BREEZE BY MID AFTERNOON.

SIMILAR TO YESTERDAY...THERE ARE ALREADY A FEW SHOWERS DEVELOPING
ALONG THE WEST COAST OF FLORIDA. A FEW OF THESE COULD BRUSH LAKE
COUNTY THROUGH SUNRISE...ALONG WITH ADDITIONAL DEVELOPMENT ACROSS
THE FAR NORTHERN SECTIONS OF LAKE AND VOLUSIA AND THE BOUNDARY
STARTS TO SAG INTO THE AREA. ACTIVITY WILL FILL IN ACROSS THE
NORTHERN SECTIONS BY MID DAY...WITH ADDITIONAL SHOWERS AND STORMS
DEVELOPING ALONG THE EAST COAST SEA BREEZE THROUGH THE AFTERNOON.
STEERING FLOW WILL BE NORTHWESTERLY EARLY ON...BECOMING NORTHERLY
BEHIND THE BOUNDARY. WITH SOUTHERLY MOVING STORMS...THE BEST RAIN
CHANCES WILL BE ACROSS SOUTHERN OSCEOLA...OKEECHOBEE...AND THE
TREASURE COAST BY THIS EVENING.

SHOWERS AND STORMS ENDING A FEW HOURS AFTER SUNSET...WITH PARTLY
CLOUDY SKIES THROUGH THE OVERNIGHT HOURS. HIGHS IN THE LOW 90S FOR
THE INTERIOR  AND AROUND 90 ALONG THE COAST.

TUESDAY...LOW LVL ONSHORE FLOW WILL DEVELOP BEHIND A DISSOLVING
FRONTAL BOUNDARY AS HIGH PRESSURE NOSES DOWN THE MID ATLC. NORTHERLY
FLOW ALOFT WILL BECOME NE WITH ADEQUATE MOISTURE FOR DEVELOPMENT OF
SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS THAT WILL BE MORE
CONCENTRATED ACROSS INTERIOR SECTIONS AS THE EAST COAST SEA BREEZE
PUSHES INLAND IN THE MID TO LATE AFTERNOON. POPS WILL RANG FROM 30
PCT ALONG THE COAST TO 50 PCT ACROSS LAKE COUNTY AND THE KISSIMMEE
RIVER BASIN. HIGHS WILL BE NEAR 90 ALONG THE COAST AND THE LOWER 90S
ACROSS THE INTERIOR.

WEDNESDAY...AN UPPER TUTT LOW WILL BE MOVING WESTWARD THROUGH THE
BAHAMAS BY WED AFTERNOON INTO WED NIGHT WITH DRY AIR ALOFT NW OF THE
UPPER LOW. AT THE SFC...GFS/NAM INDICATE ONSHORE FLOW WITH DECREASED
MOISTURE LEVELS. WILL LEAN TOWARD THE FAIRLY LOW GFS/NAM POPS WITH
CSTL SECTIONS IN THE SLIGHT CHANCE RANGE TO 30 PCT CHANCE OVER THE
INTERIOR. HIGHS NEAR 90 COAST TO THE LOWER 90S INTERIOR.

THURSDAY...THE UPPER LOW WILL PASS WELL SOUTH OF THE STATE ACROSS
THE N CUBAN COAST WITH RELATIVELY DRY AIRMASS CONTINUING. LOW LVL
FLOW WILL BE SE BUT MOISTURE LEVELS SHOULD REMAIN BELOW NORMAL WITH
POPS IN THE 20-30 PCT RANGE. HIGHS UPR 80S COAST TO AROUND 93
INTERIOR.

FRI-MON...THE UPPER LOW WILL PULL INTO THE SE GULF ON FRIDAY WITH
CONTINUED SE LOW LVL FLOW. SHOULD SEE SLIGHTLY HIGHER POPS ACROSS
SRN SECTIONS AS SOME SLIGHTLY DEEPER MOISTURE WORKS IN ACROSS THE
AREA. A STRONG MID LVL RIDGE WITH 594-595 DM HEIGHTS WILL MOVE FROM
OFF THE EAST COAST SAT TO N FL SUNDAY. THE ATLC RIDGE NORTH OF THE
AREA ON SATURDAY WILL GRADUALLY MOVE SOUTH OVER CENTRAL FL BY LATE
SUNDAY INTO MONDAY. OVERALL...MOISTURE LEVELS WILL REMAIN LOW AND
CONVECTION SHOULD BE SUPPRESSED OVER THE WEEKEND. EXPECT SOME
SHOWER/TSTM DEVELOPMENT OVER THE INTERIOR WITH SLGT CHANCES CLOSER
TO THE COAST AS THE EAST COAST SEA BREEZE MOVES INLAND EACH
AFTERNOON. IT WILL BE A HOT WEEKEND WITH HIGHS AROUND 90/LWR 90S FOR
THE COASTAL COUNTIES AND MID 90S OVER THE INTERIOR. MONDAY...THE MID
LVL RIDGE WILL MOVE TWD THE WRN GULF COAST. SOME QUESTION ON THE
STRENGTH OF THE RIDGE EXTENDING BACK TWD N FL. FOR NOW WILL GO CLOSE
GFS MOS WITH LOW CHC FOR AFTERNOON SHOWERS/TSTMS.

&&

.AVIATION...
PREVAILING VFR CONDITIONS WITH TEMPO MVFR CEILINGS AND VISIBILITIES
DUE TO SHOWERS AND STORMS BETWEEN 18Z AND 23Z. VFR AFTER
06/04Z.

CONDS EXPECTED THROUGH 14Z WITH PATCHY GROUND FOG POSSIBLE IN
SOME LOCATIONS. HIGHER COVERAGE OF STORMS TODAY WITH FRONTAL
BOUNDARY DROPPING INTO AREA...WITH ISOLD TSRA POSSIBLE STARTING 15Z
NORTH OF I-4...BECOMING SCT ACROSS THE ENTIRE REGION THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. STORMS MOVING S-SE WILL
FOCUS TOWARDS LAKE OKEECHOBEE AND TREASURE COAST AFTER 23Z.

&&

.MARINE...

CURRENT-THIS AFTERNOON...BUOYS RECORDING SOUTHWEST TO WEST WINDS 10
KNOTS OR LESS WITH 1 TO 2 FOOT SEAS. OF NOTE IS THAT THE BUOY 42NM
EAST OF SAINT AUGUSTINE WAS RECORDING NORTHWEST WINDS AROUND 5
KNOTS. AGAIN..AN INDICATOR OF THE TROUGHING LIFTING TO THE NORTHEAST
AND ALLOWING HIGH PRESSURE LOCATED OVER THE SOUTHEAST TO START
BUILDING IN FROM THE WEST AND NORTHWEST. SEA BREEZES EXPECTED TO
INITIALLY FORM NORTH OF CAPE CANAVERAL THEN WORK ITS WAY SOUTH MID
TO LATE AFTERNOON

UPDATE WILL ADDRESS WINDS.

PREVIOUS MARINE DISCUSSION
TODAY-TONIGHT...WEST-NORTHWEST WINDS 5-10KTS EARLY THIS MORNING WILL
DECREASE TO 5KTS OR LESS AS WEAK FRONT DROPS INTO CENTRAL FLORIDA.
FLOW WILL BE LIGHT ENOUGH FOR EAST COAST SEA BREEZE TO DEVELOP
BACKING WINDS TO THE EAST NEARSHORE. THIS WILL BE IN ADDITION TO
POST FRONTAL FLOW BECOME EAST-NORTHEAST NORTH OF THE CAPE BY LATE
AFTERNOON. WINDS BECOMING EASTERLY OVER ALL THE WATERS OVERNIGHT
WITH SPEEDS PICKING UP TO 5-10KTS NORTH OF THE CAPE WHERE PRESSURE
GRADIENT WILL INCREASE SLIGHTLY. SEAS GENERALLY 1-2 FT.

LIGHT WINDS TUESDAY WILL BECOMING ONSHORE THROUGH LATE WEEK E/SE AND
INCREASE TO 10-15 KNOTS BY THU-FRIDAY WITH SEAS INITIALLY FAIRLY
FLAT INCREASING TO 3-4 FT OFFSHORE BY LATE WEEK.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECASTS...WIMMER
IMPACT WX...SPRATT
Hazardous weather outlook, Aug 5, 12:17 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
117 PM EDT MON AUG 5 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
117 PM EDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK BOUNDARY WILL DROP SOUTHWARD INTO LAKE AND VOLUSIA COUNTIES THIS
AFTERNOON...BRINGING ADDITIONAL MOISTURE AND A HIGHER COVERAGE OF STORMS
TODAY FOR EAST CENTRAL FLORIDA. SCATTERED SHOWERS AND STORMS ALREADY
UNDERWAY EARLY THIS AFTERNOON...MAINLY NORTH AND WEST OF ORLANDO
WILL MOVE EAST OR SOUTHEAST AT 10 TO 15 MPH. STORMS WILL INCREASE IN
COVERAGE AND INTENSITY AS THEY MOVE TOWARD THE EASTERN SIDE OF THE
PENINSULA...WHERE THEY LIKELY WILL INTERACT WITH THE EAST COAST
SEA BREEZE BOUNDARY.

THE STRONGEST STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING..
WIND GUSTS OF 40 TO 50 MPH...AND VERY HEAVY RAIN OF ONE TO TWO INCHES
IN LESS THAN AN HOUR.

.MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS ACROSS THE REGION WILL HAVE THE POTENTIAL TO
GENERATE WIND GUSTS OVER 35 KNOTS AND FREQUENT LIGHTNING STRIKES
AS THEY MOVE TO THE SOUTHEAST AT 10 TO 15 KNOTS. THE POTENTIAL
WILL BE HIGHEST AS STORMS APPROACH THE INTRACOASTAL WATERWAYS AND
INTERACT WITH THE EAST COAST SEA BREEZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DRIER CONDITIONS WILL DEVELOP ACROSS EAST CENTRAL FLORIDA AS ONSHORE
FLOW SHIFTS THE BEST COVERAGE OF AFTERNOON STORMS OVER THE INTERIOR
AND WESTERN FLORIDA PENINSULA THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL THE NATIONAL WEATHER SERVICE IN
MELBOURNE IF WINDS OVER 50 MPH OR WIND DAMAGE ARE OBSERVED.

SPRATT

The radar

The Melbourne radar (KMLB), 81 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 5, 1:35 PM EST
Where
Orange County, 1.79 mi E of Golden Rod
Measured
52 kt (60 mph) measured gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
28.599, -81.271

An isolated thunderstorm produced a microburst which caused a few large trees to uproot, downed several large tree limbs and damaged two pool screen enclosures. One of the screen enclosures was damaged after a tree fell onto it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458777.